Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 79, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2005, 1:56 PM MST for Greenlee County, Arizona. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2005, 1:56 PM MST (20:56 UTC)
- Expired
- Jul 27, 2005, 2:45 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 217 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1931 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTWC 272056
SVRTWC
AZC011-272145-
/O.NEW.KTWC.SV.W.0079.050727T2056Z-050727T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENLEE COUNTY IN SOUTHEAST ARIZONA
* UNTIL 245 PM MST
* AT 149 PM MST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED 6 MILES SOUTHEAST OF HANNAGAN MEADOW...OR ABOUT 56
MILES NORTHEAST OF SAFFORD...AND MOVING SOUTHWEST AT 20 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3319 10906 3379 10905 3380 10934 3364 10949
3316 10950
$$
WEATHER.GOV/TUCSON1 follow-up statement
000
WWUS55 KTWC 272127
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST WED JUL 27 2005
AZC011-272145-
/O.CON.KTWC.SV.W.0079.000000T0000Z-050727T2145Z/
GREENLEE AZ-
223 PM MST WED JUL 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MST FOR
NORTHERN GREENLEE COUNTY...
AT 220 PM MST...NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM ACROSS NORTHERN GREENLEE COUNTY...MOVING SOUTHWEST AT
20 MPH. IN ADDITION...WEATHER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS MOVING INTO NORTHERN GREENLEE COUNTY FROM NEW MEXICO.
THESE STORMS ALL ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
VERY HEAVY RAINFALL. MOTORISTS TRAVELING ALONG HIGHWAY 191 IN
NORTHERN GREENLEE COUNTY SHOULD EXERCISE EXTREME CAUTION AND NEVER
ATTEMPT TO CROSS ANY ROADWAY DIPS FILLED WITH RUNNING WATER WITH
UNKNOWN DEPTH.
LAT...LON 3319 10906 3379 10905 3380 10934 3364 10949
3316 10950
$$
WEATHER.GOV/TUCSON
RASMUSSENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:35 AM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Jul 27, 9:35 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 935 AM MST WED JUL 27 2005 .SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA AGAIN TODAY. SOME DRIER AIR MAY SPREAD INTO NORTHERN AND WESTERN PORTIONS OF ARIZONA LATER THIS WEEK FOR A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY IN THOSE AREAS. OTHERWISE...HIGH PRESSURE ALOFT WILL CONTINUE ACROSS THE SOUTHWESTERN UNITED STATES THROUGH THE UPCOMING WEEKEND...RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS. && .DISCUSSION...THE LATEST KEMX RADAR IMAGERY INDICATED THAT THE SHOWERS AND THUNDERSTORMS THAT PRODUCED NEARLY AN INCH OF RAINFALL TO SIERRA VISTA BETWEEN 6 AND 7 AM THIS MORNING HAVE SINCE WEAKENED AND PUSHED SOUTH. STILL A FEW WEAK SHOWERS NEAR ARIVACA BUT SHOULD CONTINUE TO DISSIPATE OVER THE NEXT HOUR. CONVECTION FLARED UP AS A WEAK SHORTWAVE PUSHED NORTHEAST AND INTERSECTED A MOISTURE BOUNDARY...CLEARLY EVIDENT ON THE WATER VAPOR IMAGERY. IN ANY EVENT...THERE IS PLENTY OF RESIDUAL MID LEVEL CLOUD COVER ACROSS SANTA CRUZ AND COCHISE COUNTIES THIS MORNING WHICH MAY LIMIT SOLAR HEATING TODAY. THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY INDICATED ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE ATMOSPHERE THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY. THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED THAT THE UPPER RIDGE WAS CENTERED OVER CENTRAL CALIFORNIA...WITH A WEAK TROUGH AHEAD OF THIS RIDGE EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS ALOFT WILL HELP THUNDERSTORMS DEVELOP TODAY. HOWEVER...THERE APPEARS TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS CONVECTION ALONG TODAY. ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS THE SOUTHEAST CORNER OF THE STATE THIS MORNING...IT WILL CONTINUE TO PUSH EAST OUT OF THE REGION BY THIS AFTERNOON. THERE IS HOWEVER A SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF THE STATE THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS WILL SERVE AS A BOUNDARY TO HELP FIRE CONVECTION ALONG. HOPEFULLY THE CLOUD COVER WILL NOT LIMIT SOLAR HEATING TOO MUCH. AS THE H5 HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA COAST INTO SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. OTHERWISE...HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE THIS WEEK RESULTING IN A MORE FAVORABLE MONSOONAL FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED... WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. && .FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW PATTERN FOR SOUTHEAST ARIZONA INTO THE UPCOMING WEEKEND. THIS WILL RESULT IN A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. GOOD OVERNIGHT RELATIVE HUMIDITY RECOVERIES CAN BE EXPECTED WITH AFTERNOON MINIMUM HUMIDITIES REMAINING ABOVE 15 PERCENT. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING THE VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS MAY BRIEFLY LOWER TO 4K FT AGL LATE THIS AFTERNOON AND EARLY EVENING AT KDUG AND KOLS...WITH CEILINGS AROUND 6K FT AGL AT KTUS. VSBY OF 3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && RASMUSSEN WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 9:15 AM MST, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST WED JUL 27 2005 AZZ019-029>035-281400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 915 AM MST WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING LATE THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. INITIAL STORM DEVELOPMENT WILL GENERALLY BE OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON. THESE STORMS WILL INITIALLY STAY NEAR THE MOUNTAINS INCREASING THE THREAT OF FLASH FLOODING OVER THE HIGHER TERRAIN. HOWEVER..STORMS WILL BEGIN TO MOVE OFF OF THE MOUNTAINS BY THIS AFTERNOON AND ORGANIZE AS THEY MOVE SOUTHWEST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A SECONDARY THREAT OF DAMAGING WINDS. DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY INDICATED ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE ATMOSPHERE THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY. THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED AN UPPER RIDGE OVER THE GREAT BASIN...WITH A WEAK TROUGH EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS ALOFT WILL ENHANCE CONVECTIVE DEVELOPMENT TODAY. THERE APPEARS TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS CONVECTION ALONG TODAY. ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS THE SOUTHEAST CORNER OF THE STATE THIS MORNING...IT WILL CONTINUE TO PUSH EAST OUT OF THE REGION BY THIS AFTERNOON. THERE IS HOWEVER A SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF THE STATE THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS WILL AID CONVECTIVE DEVELOPMENT TODAY. AS THE MID LEVEL HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA COAST INTO SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE THIS WEEK. THIS WILL RESULT IN A MORE FAVORABLE MONSOONAL FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED... WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 27, 11:29 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM FLASH FLOOD ORO VALLEY 32.42N 110.96W
07/26/2005 PIMA AZ COUNTY OFFICIAL
PIMA COUNTY FLOOD CONTROL REPORTED THAT OVERTON ROAD AT
CANADA DEL ORO WASH WAS CLOSED AT 703 PM DUE TO FLOOD
WATERS. THE WASH REMAINED CLOSED IN THE OVERNIGHT PERIOD.
EARLIER THAT AFTERNOON THREE RAIN GAGES IN THE MIDDLE TO
UPPER CANADA DEL ORO WATERSHED REPORTED RAINFALL AMOUNTS
IN EXCESS OF 1.50 INCHES WITHIN AN HOUR.
&&
SCHAFFNERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 5:41 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Jul 26, 6:11 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Jul 26, 6:42 PM MST | Flash Flood Warning | TWC | Pima | 63 min |
| Jul 26, 6:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 27 min |
| Jul 26, 7:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 28 min |
| Jul 26, 7:31 PM MST | Flash Flood Warning | TWC | Cochise | 59 min |
| Jul 26, 7:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 33 min |
| Jul 26, 7:40 PM MST | Flash Flood Warning | TWC | Pima | 65 min |
| Jul 27, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 36 min |
| Jul 27, 2:16 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
| Jul 27, 2:44 PM MST | Severe Thunderstorm Warning | TWC | Greenlee | 49 min |
| Jul 27, 2:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 27, 3:20 PM MST | Flash Flood Warning | TWC | Pima | 55 min |
| Jul 27, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 43 min |
| Jul 27, 4:36 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 39 min |
| Jul 27, 4:53 PM MST | Flash Flood Warning | TWC | Cochise, Pima | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.